Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Great Falls, MT

July 4, 2004Gallatin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 4, 2004, 7:16 PM MDT for Gallatin County, Montana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 7:16 PM MDT (01:16 UTC)
Expired
Jul 4, 2004, 7:45 PM MDT
In force
29 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Gallatin County, MT

The radar

The Billings radar (KBLX), 220 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.3 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 050116
SVRTFX
MTC031-050145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
716 PM MDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GALLATIN COUNTY IN SOUTHWEST MONTANA

* UNTIL 745 PM MDT

* AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER SOUTHERN
  GALLATIN COUNTY...OR ABOUT 15 MILES NORTHWEST OF WEST   
  YELLOWSTONE...AND MOVING EAST AT 25 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4493 11131 4476 11127 4480 11070 4502 11075

$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:25 PM MDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 4, 2:25 PM MDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
225 PM MDT SUN JUL 4 2004

.DISCUSSION...

TONIGHT...ANOTHER SHORTWAVE MOVES THRU TONIGHT AND THE STRONGEST
DYNAMICS SHOULD BE ACROSS THE NORTHERN ZONES EARLY AND MOVING EAST
OVER LWT AFTER MIDNIGHT. THE AIRMASS STABILIZES FAIRLY QUICKLY
OVERNIGHT OVER THE WESTERN ZONES ALTHOUGH UNSTABLE CONDITIONS WILL
LINGER OVER THE EAST.  AN UPPER LEVEL RIDGE BEGINS TO BUILD BEHIND
AS THE SHORTWAVE MOVES EAST.

MONDAY THROUGH TUESDAY NIGHT...INSTABILITY IS LESS OF A PROBLEM THE
NEXT FEW DAYS.  MONDAY IS NOT TOO UNSTABLE ALTHOUGH THE CONVECTIVE
TEMPS ARE QUITE LOW. BY TUESDAY THE CWA SHOULD IN GENERAL REMAIN
STABLE THRU THE DAY. SURFACE HIGH PRESSURE MOVING IN FROM
CANADA SETTLES OVER THE CWA DURING THE DAY. TEMPS WILL BE IN A
WARMING TREND THRU TUESDAY. NORTH TO NORTHEAST FLOW AT LOW LEVELS
REMAINS INTO THE MORNING AND MAY SLOW THE WARMUP SOMEWHAT. WEST
WINDS AT MID-LEVELS BEGIN TO STRENGTHEN OVERNIGHT. ZELZER

WEDNESDAY THROUGH SUNDAY...AN UNSEASONABLY COOL UPPER LOW MOVES
ACROSS SOUTHERN BC AND ALBERTA WEDNESDAY AND THURSDAY WITH A COLD
FRONT MOVING ACROSS THE FORECAST AREA WEDNESDAY. MODELS STILL SHOW
SOME INCONSISTENCIES WITH TIMING OF THIS FEATURE SO WILL MAKE ONLY
MINOR CHANGES TO GOING FORECAST OF CHANCE TO SLIGHT CHANCE POPS WITH
TEMPS COOLING BELOW NORMAL BY THURSDAY. THE TROUGH MOVES EAST
THURSDAY AND FRIDAY FOR NORTHWEST FLOW ALOFT ACROSS THE REGION WITH
SLIGHT CHANCE POPS LINGERING ACROSS THE MTNS. BY THE WEEKEND AN
UPPER RIDGE BUILDS OVER THE CENTRAL U.S. AND CANADA AS ANOTHER
TROUGH DIGS DOWN ALONG THE BC AND PAC NW COAST FOR DRY AND WARMING
CONDITIONS UNDER SW FLOW ALOFT OVER THE NORTHERN ROCKIES. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 045/068 049/080 053 13830
    BBBUU 071/045 067/047 074/051 080/054 084 00333000000
CTB BB 042/066 045/076 049 13720
    EBBUU 069/043 064/047 071/050 077/053 081 -0333000000
HLN BB 049/071 051/082 056 13620
    BBBUU 075/049 071/048 076/055 082/055 086 0-3231-0000
BZN BB 047/068 043/078 049 13620
    BBBBU 076/044 070/047 075/051 081/052 085 00222210000
WEY BB 037/060 034/070 040 13620
    BBBBU 068/040 065/042 068/043 073/046 077 00222220000
DLN BB 046/070 044/080 049 13310
    BBBBU 072/045 069/047 074/050 080/051 084 01222210000
HVR BB 048/070 049/082 055 1373-
    BBBUU 074/047 068/049 075/054 081/056 086 00333000000
LWT WB 046/063 044/076 052 1375-
    BBBUU 076/044 068/048 073/051 079/054 083 003331-0000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 4, 5:20 AM MDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 AM MDT SUN JUL 4 2004

MTZ008>015-044>055-051105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
520 AM MDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WIDESPREAD THUNDERSTORMS WILL DEVELOP THIS MORNING AND CONTINUE
THROUGH THE AFTERNOON AND EVENING. ISOLATED STORMS MAY PRODUCE SMALL
HAIL AND LOCALLY HEAVY RAINFALL...BUT NO WIDESPREAD SEVERE WEATHER
IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE WEDNESDAY
THROUGH FRIDAY. WITH OVERNIGHT TEMPERATURES DROPPING INTO THE 30S
ALONG THE ROCKY MOUNTAIN FRONT ON WEDNESDAY NIGHT...SOME SNOW IS
POSSIBLE AT HIGH ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 4, 4:50 PM MDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
450 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             LINCOLN                 46.96N 112.68W
07/04/2004  0.75 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

&&

SAUCIER

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.